Winter Storm, Eastern Teton
- When
- March 23, 9:00 AM MST to 8:00 PM MST
- Where
- Eastern Teton forecast zone
- Reported by
- Trained Spotter
Seven inches of snow fell at Fairfield.
Snow bands that moved across portions of North Central Montana brought heavy snow to Eastern Teton County. Seven to ten inches of snow was reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Snow bands that moved across portions of North Central Montana brought heavy snow to Eastern Teton County. Seven to ten inches of snow was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 23, 8:26 AM MST, 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 926 AM MDT FRI MAR 23 2012 .UPDATE... SATELLITE IMAGERY THIS MORNING SHOWS A PLUME OF MOISTURE WITH EMBEDDED SHORTWAVE ENERGY AND UPPER LEVEL JET SUPPORT STREAMING NORTHEAST FROM FROM THE PACIFIC UP THROUGH THE GREAT BASIN AND INTO MT THIS MORNING. POSITION OF THE JET AND MOIST PLUME IS SLIGHTLY FURTHER EAST THAN WAS SUGGESTED BY EARLIER MODELS AND THIS HAS LEAD TO AN EASTWARD SHIFT IN BANDS OF PRECIPITATION THIS MORNING. EXPECT THIS PATTERN TO CONTINUE INTO THIS AFTERNOON AS ADDITIONAL ENERGY MOVES INTO THE REGION FROM THE GREAT BASIN AND HAVE INCREASED POPS SIGNIFICANTLY FOR AREAS WEST OF A LINE FROM ROUGHLY HAVRE TO GREAT FALLS TO HELENA TO DILLON. AREAS TO THE WEST OF THIS LINE WILL SEE OCCASIONAL SHOWERS MAINLY IN THE FORM OF SNOW THIS MORNING. EXPECT VALLEYS/PLAINS AREAS TO POTENTIALLY SEE A MIXTURE WITH RAIN OR DRIZZLE THIS AFTERNOON. LATE MARCH SUN ANGLE AND ANTECEDENT WARM GROUND CONDITIONS WILL LIMIT SNOW ACCUMULATION MANLY TO GRASSY AREAS AT LOWER ELEVATIONS...WHERE AN ADDITIONAL INCH OF SNOW IS POSSIBLE THROUGH THE REMAINDER OF TODAY. TEMPERATURES WERE ALSO LOWERED AS THE COLDER AIRMASS THAT MOVED IN LAST NIGHT HAS PENETRATED INTO SW MT AND CLOUD-COVER WILL LIMIT WARMING OVER MOST OF THE AREA TO ONLY ABOUT 10 DEGREES OVER CURRENT VALUES. HOENISCH && .AVIATION... UPDATED 0454Z. VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES FOR THE MAJORITY OF THE PERIOD. SOME SHOWERS WILL MOVE ACROSS NORTH CENTRAL AND CENTRAL MONTANA IN THE MORNING HOURS AND MAY REDUCE VISIBILITIES AND CEILINGS TO MVFR CONDITIONS. WINDS WILL CONTINUE TO DECREASE THROUGHOUT THE EVENING AND ARE EXPECTED TO REMAIN LIGHT THROUGH FRIDAY. && .PREV DISCUSSION... /ISSUED 427 AM MDT FRI MAR 23 2012/ TODAY THROUGH SUNDAY EVENING...DEEP LONGWAVE TROF CENTERED OFF THE PACNW COAST WILL KEEP STRONG SOUTHWEST FLOW OVER THE NRN ROCKIES TODAY. WATER VAPOR SATELLITE IMAGERY SHOWS FIRST PUSH OF PACIFIC MOISTURE WITHIN THE FLOW ALREADY INTO CENTRAL MT AT 3AM...WITH RADAR INDICATING ISOLATED SHOWERS OVER THE CONTINENTAL DIVIDE BUT LITTLE IF ANY PRECIP REACHING THE GROUND IN SOUTHWEST AND CENTRAL MT. ADDITIONAL MOISTURE UPSTREAM WILL ARRIVE QUICKLY THIS AFTN...PUSHED BY 140 MPH JET STREAM WINDS. THAT WILL KEEP A CHANCE FOR VALLEY RAIN/MTN SNOW SHOWERS OVER ALL AREAS BUT ERN FERGUS/BLAINE COUNTIES...WITH ANY PRECIPITATION THAT DOES DEVELOP GENERALLY AMOUNTING TO LESS THAN A TENTH OF AN INCH. THERE IS ALSO A CHANCE FOR THUNDERSTORMS OVER SOUTHWEST MT AS FORECAST MODELS INDICATING SLIGHTLY UNSTABLE CONDITIONS THERE THIS AFTN. MEANWHILE AT THE SURFACE...THE WEAK DRY COLD FRONT THAT PUSHED SOUTH FROM THE US/CAN BORDER YESTERDAY EVE IS NOW STATIONARY ACROSS CENTRAL MT...RUNNING EAST/WEST BETWEEN GREAT FALLS AND HELENA/LEWISTOWN. LITTLE FRONTAL MOVEMENT IS EXPECTED UNTIL LATER THIS EVE WHEN A REINFORCING SHOT OF COOL CANADIAN AIR NUDGES THE BOUNDARY SOUTHWARD. LOCATIONS NORTH OF THE FRONT WILL ONLY SEE HIGHS IN THE MID 40S TO AROUND 50 TODAY...WHILE AREAS ON THE SOUTH SIDE WILL BE 10 TO 15 DEGREES WARMER. FORECAST MODELS ARE IN GOOD AGREEMENT THAT THE LARGE PACIFIC TROF WILL DIVE SOUTH ALONG THE CALIF COAST ON SAT...ALLOWING A HIGH PRESSURE RIDGE CENTERED OVER TEXAS TO RAPIDLY BUILD NORTHWARD INTO SOUTHWEST CANADA...CREATING MOSTLY DRY CONDITIONS FOR THE WEEKEND EXCEPT ALONG THE ROCKY MTN FRONT WHERE OCCASIONAL SHOWERS ARE POSSIBLE. HIGH TEMPS ON SAT WILL BE SIMILAR TO FRIDAY...WITH SLIGHTLY COOLER READINGS OVER CENTRAL MT. SPRING-LIKE TEMPS RETURN ON SUN AS THE FLOW ALOFT SHIFTS TO THE SOUTH...WITH UPPER 50S TO MID 60S EXPECTED OVER THE PLAINS AND VALLEYS. WARANAUSKAS SUNDAY NIGHT THROUGH FRIDAY NIGHT...THE MAIN WEATHER FEATURE OF CONCERN DURING THIS PERIOD IS A SYSTEM THAT WILL LIKELY BRING WIDESPREAD PRECIPITATION TO THE AREA MONDAY THROUGH MONDAY NIGHT. MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT WITH BRINGING AN UPPER LEVEL LOW PRESSURE AREA FROM OFF THE CALIFORNIA COAST ONSHORE AND ACROSS THE DESERT SOUTHWEST SUNDAY NIGHT...THEN NORTHEAST ACROSS THE CENTRAL ROCKIES AND INTO THE NORTHERN CONUS PLAINS MONDAY AND MONDAY NIGHT. MOISTURE WRAPPING AROUND THIS SYSTEM WILL MOVE INTO THE WESTERN AND SOUTHERN PORTIONS OF THE TFX AREA ON MONDAY THEN SPREAD EAST ACROSS THE AREA ON MONDAY NIGHT. AN ASSOCIATED SURFACE LOW WILL ALSO MOVE EAST ACROSS SOUTHERN MONTANA DURING THIS TIME...BRINGING COOLER CANADIAN AIR INTO THE AREA MONDAY NIGHT. HOWEVER...THIS IS ONLY RELATIVELY COOLER AIR...AS TEMPERATURES MONDAY NIGHT WILL BARELY GET BELOW FREEZING ALONG THE CANADIAN BORDER. AT THIS TIME...AM EXPECTING THERE TO BE MEASURABLE SNOWFALL IN THE MOUNTAINS...BUT LOWER ELEVATIONS WILL LIKELY BE TOO WARM TO SUPPORT SIGNIFICANT...IF ANY...SNOW ACCUMULATION. TEMPERATURES WILL BE WELL ABOVE NORMAL PRIOR TO THE PASSAGE OF THE SYSTEM...AND ONLY NEAR NORMAL IMMEDIATELY BEHIND IT. AM NOT ANTICIPATING A NEED FOR WINTER WEATHER HIGHLIGHTS AT THIS TIME...BUT WILL CONTINUE TO MONITOR THE SITUATION. PRECIPITATION WILL DECREASE LATE MONDAY NIGHT INTO TUESDAY AS THE SYSTEM EXITS THE AREA. IN THE WAKE OF THIS SYSTEM...A MORE PROGRESSIVE WESTERLY FLOW ALOFT WITH OCCASIONAL WEAK PACIFIC FRONTAL PASSAGES WILL KEEP A GOOD CHANCE OF PRECIPITATION IN THE MOUNTAINS...WHILE LOWER ELEVATIONS REMAIN MOSTLY DRY WITH WESTERLY DOWNSLOPE WINDS. TEMPERATURES WILL ALSO REMAIN AROUND 10 DEGREES ABOVE NORMAL THROUGH THE END OF THE PERIOD. COULSTON && .PRELIMINARY POINT TEMPS/POPS... GTF 40 28 48 32 / 100 20 20 10 CTB 34 24 41 26 / 100 20 40 20 HLN 45 30 54 32 / 60 20 20 10 BZN 56 33 63 31 / 20 20 10 10 WEY 44 31 50 25 / 30 20 10 10 DLN 51 34 60 32 / 50 10 10 10 HVR 41 25 46 28 / 80 30 10 20 LWT 46 28 52 32 / 20 20 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 454 AM MDT FRI MAR 23 2012 MTZ008>015-044>055-241100- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 454 AM MDT FRI MAR 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A STRONG PACIFIC STORM SYSTEM MOVES INTO THE REGION ON MONDAY...WITH WIDESPREAD RAIN OVER THE VALLEYS AND PLAINS AND SNOW IN THE MOUNTAINS CONTINUING THROUGH TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
1 winter storm. Local standard time, as filed.
Seven inches of snow fell at Fairfield.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367079.